MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION LIGHTTRAIL SINGLE USE; POWERED LASER SURGICAL INSTRUMENT

BOSTON SCIENTIFIC CORPORATION LIGHTTRAIL SINGLE USE; POWERED LASER SURGICAL INSTRUMENT
Model Number M0068F64540
Medical Device Problem Codes Break (1069); Overheating of Device (1437)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter city: (b)(6).(b)(4).The device has not been received for analysis.Upon receipt and completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on march 2, 2020 that a lighttrail single use 600um laser fiber was used in a percutaneous nephrolithonomy (pcnl) procedure in the kidney performed on (b)(6) 2020.Reportedly, the laser unit used was an auriga xl laser console with laser settings of 3500 millijoules and 12 hertz.According to the complainant, during the procedure, the fiber connector was burning and smoke was coming out from it.Upon removal of the laser fiber it was noticed that the connector was very hot.The laser connector fell off and separated from the rest of the fiber.Reportedly, there was no burn injury to the user or to the patient.The procedure was completed with the original device.There were no patient complications reported as a result of this event.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2020 that a lighttrail single use 600um laser fiber was used in a percutaneous nephrolithotomy (pcnl) procedure in the kidney performed on (b)(6) 2020.Reportedly, the laser unit used was an auriga xl laser console with laser settings of 3500 millijoules and 12 hertz.According to the complainant, during the procedure, the fiber connector was burning and smoke was coming out from it.Upon removal of the laser fiber it was noticed that the connector was very hot.The laser connector fell off and separated from the rest of the fiber.Reportedly, there was no burn injury to the user or to the patient.The procedure was completed with the original device.There were no patient complications reported as a result of this event.
 
Additional Manufacturer Narrative
Block e1: initial reporter city (b)(6).Block h6: problem code 1437 captures the reportable event of fiber connector overheats.Problem code 1069 captures the reportable event of fiber broke.Block h10: investigation results the returned lighttrail single use 600um laser fiber was analyzed, and a visual evaluation noted that it was returned broken in two pieces.The first piece measured approximately 4.4 cm from the top of the connector to the break.The second piece measured approximately 305.3 cm from the break and includes the entire distal tip.Visual examination revealed that the exposed glass fiber tip measured approximately 6 mm and appeared unused.Examination under magnification confirmed that the tip was unused.Visual inspection of the returned fiber noted burn marks on the fiber jacketing and connector hub, likely a result of the fiber break occurring during used, resulting in a misfire.The condition of the returned device confirms that the fiber was broken during use, likely as a result of handling of the device as it was used and interacted with the scope.No other issues with the device were noted.The reported event was confirmed.The analysis of the returned device confirmed that the fiber was broken and burn marks indicated that there was likely a misfire.A break occurring during use could result in laser energy escaping, resulting in a misfire.Review and analysis of all available information indicated that the root cause is adverse event related to procedure.A complaint with a cause of adverse event related to procedure indicates that the adverse event occurred during the procedure and the device had no influence on event.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.A product labeling review identified that the device was used per the directions for use (dfu) / product label.

Brand Name
LIGHTTRAIL SINGLE USE
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key9861399
Report Number3005099803-2020-00973
Device Sequence Number2874799
Product Code GEX
UDI-Device Identifier08714729939788
UDI-Public08714729939788
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K111475
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/25/2021
Device Model NumberM0068F64540
Device Catalogue Number69267
Device Lot Number0025210902
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2020
Initial Date Received by Manufacturer 03/02/2020
Supplement Date Received by Manufacturer04/08/2020
Initial Report FDA Received Date03/20/2020
Supplement Report FDA Received Date04/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1